Hail, Williams
- When
- June 18, 5:46 PM CST to 5:51 PM CST
- Where
- Williams County, 0.46 mi W of Williston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.150, -103.630
A short wave trough moving across northeast Montana triggered thunderstorm development into northwest North Dakota during the early evening. An isolated severe storm tracked across Williams County and into McKenzie County before dissipating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short wave trough moving across northeast Montana triggered thunderstorm development into northwest North Dakota during the early evening. An isolated severe storm tracked across Williams County and into McKenzie County before dissipating. Several reports of large hail and severe thunderstorm wind gusts were received. There was also some heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 2:41 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 341 PM CDT MON JUN 18 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... A CLUSTER OF THUNDERSTORMS IN NORTHEAST MONTANA IS EXPECTED TO MOVE EAST INTO WESTERN NORTH DAKOTA THROUGH EARLY EVENING. THERE IS SOME MODEST CAPE IN THE HAIL GROWTH ZONE...AND SOME ISOLATED HAIL IS POSSIBLE...LIKELY SUB-SEVERE. LARGE-SCALE FORCING WILL BE ON THE INCREASE OVERNIGHT AS THE UPPER TROUGH APPROACHES FROM THE WEST AND THE ASSOCIATED SURFACE TROUGH MOVES INTO WESTERN NORTH DAKOTA. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER MOST OF THE FORECAST AREA AFTER MIDNIGHT. SOME STRONG STORMS COULD APPROACH THE SOUTHEAST COUNTIES LATE TONIGHT INTO TUESDAY MORNING...COINCIDENT WITH THE MORE FAVORABLE MOISTURE/SHEAR/ELEVATED INSTABILITY. SCATTERED SHOWERS AND STORMS WILL LIKELY PERSIST THROUGH THE DAY TUESDAY...ALTHOUGH SEVERE WEATHER WILL LIKELY STAY TO THE EAST ALONG THE MAIN SURFACE BOUNDARY. MUCH COOLER AIR WILL PUSH INTO THE FORECAST AREA ON TUESDAY...AND AFTERNOON HIGHS WILL STRUGGLE TO GET OUT OF THE 50S IN THE NORTH CENTRAL COUNTIES. .LONG TERM...TUESDAY THROUGH SUNDAY... HIGHLIGHTS OF THE EXTENDED FORECAST ARE A GENERAL WARMING TREND THROUGHOUT THE PERIOD AND CONVECTIVE POTENTIAL INTO NEXT WEEKEND. FOR WEDNESDAY...WHILE SUBSIDENCE IS EXPECTED IN THE WAKE OF THE UPPER LEVEL LOW DEPARTING INTO WESTERN ONTARIO...COLD TEMPERATURES ALOFT SHOULD SUPPORT AT LEAST ISOLATED CONVECTION WITH AFTERNOON HEATING. NORTHWESTERLY SURFACE FLOW ASSOCIATED WITH THE DEPARTING SYSTEM SHOULD ALSO YIELD BELOW NORMAL HIGHS RANGING FROM THE 60S NORTH TO THE LOWER 70S SOUTH. THEREAFTER...AN UPPER LEVEL RIDGE PROPAGATES INTO THE CENTRAL CONUS AND BUILDS THROUGHOUT THE WEEK...YIELDING AN INCREASING SURFACE TEMPERATURE TREND WITH POSSIBLE ABOVE NORMAL TEMPERATURES BY NEXT WEEKEND. THE NEXT BEST CHANCE FOR CONVECTION APPEARS TO BE FRIDAY INTO SATURDAY MORNING WITH LEE CYCLOGENESIS ACROSS NORTHEAST WYOMING FAVORABLE FOR LOW LEVEL JET DEVELOPMENT AND MOISTURE TRANSPORT INTO THE NORTHERN PLAINS. DEPENDENT UPON THE POSITIONING OF THE UPPER LEVEL RIDGE AXIS BY NEXT WEEKEND...WHICH REMAINS UNCERTAIN...A RIDGE RUNNING CONVECTIVE SCENARIO MAY BE POSSIBLE INTO SUNDAY. && .AVIATION... AS OF 20 UTC...VFR CUMULUS FIELDS WERE OBSERVED ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA...LIKELY ERODING PRIOR TO SUNSET AT KBIS AND KDIK. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR KISN AND KMOT LATE THIS AFTERNOON. HOWEVER...DUE TO UNCERTAINTY IN TIMING AND COVERAGE AT THE TERMINALS...WILL CODE AS VCTS FOR NOW. FOR LATE TONIGHT INTO TUESDAY MORNING...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD WESTERN AND CENTRAL NORTH DAKOTA...WITH MVFR-IFR CONDITIONS DEVELOPING BY 8-12 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RK LONG TERM/AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT MON JUN 18 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 350 PM CDT MON JUN 18 2012 /250 PM MDT MON JUN 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF WEST AND CENTRAL NORTH DAKOTA OVERNIGHT. A FEW STRONGER STORMS ARE POSSIBLE LATE TONIGHT ACROSS SOUTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL PERSIST TUESDAY OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA. A FEW STRONG THUNDERSTORMS COULD PERSIST THROUGH MID TUESDAY MORNING IN THE JAMES RIVER VALLEY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY AFTERNOON...WITH THE CHANCE OF THUNDERSTORMS RETURNING TO THE AREA FRIDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 602 PM CDT MON JUN 18 2012 NDZ009-190000- WILLIAMS- 602 PM CDT MON JUN 18 2012 ...STRONG THUNDERSTORMS MOVING INTO WESTERN NORTH DAKOTA... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES NORTHWEST OF WILLISTON TO 37 MILES WEST OF WILLISTON...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... THE MONTANA AND NORTH DAKOTA BORDER AROUND 615 PM CDT... BLACKTAIL LAKE BY 640 PM CDT... WILLISTON BY 700 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TM
The national radar mosaic for the moment the first event began.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
A report of severe thunderstorm winds was received.
Over one inch of rain accompanied the thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381061, 381062, 381064, 381065, 381066, 381068, 381069, 381057, 381058.